Characteristic classes of surface bundles. (English) Zbl 0579.55006

Consider the mapping class group M(g) of a surface of genus \(g\geq 2\). The author constructs certain cohomology classes \(e_ i\in H^{2i}(M(g),{\mathbb{Q}})\) and announces some non-triviality results. For each natural number k and for all g sufficiently large (depending on k) the elements \(e_ 1,...,e_ k\in H^*(M(g),{\mathbb{Q}})\) are all non- trivial. Again for all k and g sufficiently large the 2i-th Betti number of M(g) is at least i for \(i=1,...,k\). The proofs, which are sketched in the article, apply a method of M. F. Atiyah [Global Analysis, Papers in Honor of K. Kodaira, 73-84 (1969; Zbl 0193.523)] iteratively to construct sufficiently many surface bundles with non-trivial characteristic classes.
Reviewer: S.Jekel


55R40 Homology of classifying spaces and characteristic classes in algebraic topology
20F34 Fundamental groups and their automorphisms (group-theoretic aspects)
57N05 Topology of the Euclidean \(2\)-space, \(2\)-manifolds (MSC2010)
55R10 Fiber bundles in algebraic topology


Zbl 0193.523
Full Text: DOI


[1] M. F. Atiyah, The signature of fibre-bundles, Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, Tokyo, 1969, pp. 73 – 84.
[2] A. Borel and F. Hirzebruch, Characteristic classes and homogeneous spaces. I, Amer. J. Math. 80 (1958), 458 – 538. · Zbl 0097.36401
[3] Raoul Bott, On a topological obstruction to integrability, Global Analysis (Proc. Sympos. Pure Math., Vol. XVI, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 127 – 131.
[4] C. J. Earle and J. Eells, The diffeomorphism group of a compact Riemann surface, Bull. Amer. Math. Soc. 73 (1967), 557 – 559. · Zbl 0196.09402
[5] John Harer, The second homology group of the mapping class group of an orientable surface, Invent. Math. 72 (1983), no. 2, 221 – 239. · Zbl 0533.57003
[6] W. J. Harvey, Geometric structure of surface mapping class groups, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 255 – 269.
[7] Steven P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), no. 2, 235 – 265. · Zbl 0528.57008
[8] K. Kodaira, A certain type of irregular algebraic surfaces, J. Analyse Math. 19 (1967), 207 – 215. · Zbl 0172.37901
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.